cheyn

On the evening of 19 February, 1994, Gloria Ramirez was rushed to the emergency room of Riverside Hospital, California. And here was the beginning of one of the world’s most baffling medical mysteries.

Gloria had been suffering from the effects of advanced cervical cancer. She was immensely confused as well as suffering from tachycardia and Cheyne-Stokes respiration. When she arrived at the hospital, she was injected with several drugs including diazepam and lorazepam to keep her sedated. Gloria immediately started responding to the drugs negatively leading doctors to defibrillate her heart. It was now that doctors began to notice some oddities.

There appeared to be an oily sheen which was covering Gloria’s body and a fruity, garlic, odour emanated from her. When a nurse attempted to draw blood from Gloria, she noticed an ammonia-like smell. When another nurse attempted to draw blood, she noticed particles floating in the blood. Suddenly, the nurse fainted, followed by another nurse and another nurse. In total, 23 people within the vicinity of Gloria became ill with 5 being hospitalised. Gloria was soon afterwards pronounced dead with the cause of death being listed as kidney failure.

The main theory was that Gloria had been using dimethyl sulfoxide as a way to alleviate her pain. Two months after her death, her decomposed body was released to her family who wanted an independent autopsy. Their pathologist could not determine a cause of death. Gloria became known as the “toxic lady.”

Letter from Mick Jagger to Marianne Faithfull, 16 August 1970

“Dearest Marianne, I woke up this morning and had you in my mind so I thought I would just talk to you a little. I haven’t seen or heard of you much lately and wondered how you were? I saw Chrissie grooving off to Morocco in abandoned style a few days ago, I’m just getting my things together to go on tour to Europe though haven’t got used to the idea yet of all that work and traveling and of course I haven’t a clue what to wear. Things have changed a lot recently here, completely different people come around which I find sometimes peculiar. We have good fun but I’m glad to be going away as its becoming a little tedious. I have no idea where you are in your mind nor should I expect to but I hope there are green fields and flowers where you walk. I’m sure Nicholas is having a good time please throw him in the air for me. Marlon is now 1 and walks and is bright but will inevitably have an Oedipus complex don’t you think! If you find time please drop me a line or telephone before I go away at the end of August as I would love to hear from you. You will always be precious in my thoughts. As ever, Mick.”

i cry

caramelmachete  asked:

My main character was slammed into a brick wall and hit his head. He lost consciousness briefly, was alert for a few minutes, and now has lost consciousness again. His partner rushes over to my MC. Assuming that his partner has a very good understanding of first aid, what should the partner do? Will my MC's pulse and breathing rate be slower or faster than normal? An ambulance has already been called. What other steps should the partner take?

Your character is dying.

The strike / loss of consciousness / brief period of lucidity / re-loss of consciousness is pathognomonic (read: One True Diagnosable Sign) for a traumatic subdural SUBARACHNOID hemorrhage, which is an arterial bleed inside the skull. That blood expands and puts pressure on the brain, which has nowhere to go… but it will go there anyway.

Your character’s breathing will likely ramp up and then decelerate, with periods of just… stopping. It’s called Cheyne-Stokes respirations, and it’s the body trying to manage cerebral bloodflow. His pupils will be uneven, with one bigger and the other constricted. His pulse will be normal and dip down to slow and then back up to normal; as he worsens, it will simply be slow.

Understand that what you’ve given your character is a catastrophic injury. A great many SAH patients don’t live, and he’s going to, he needs brain surgery basically yesterday.

As for first aid, keeping the character on his side isn’t a bad plan (but first they should feel the spine to make sure the neck hasn’t been broken). This will help when the injured character starts vomiting profusely.

If you want to make this a less lethal event, I would consider either a) simply extending the period in which the MC is unconscious the first time (and not putting them out a second), or b) have them lose consciousness and wake up a few minutes later but be very confused and lethargic.  Trust me, a few minutes is still enough to indicate plenty of brain damage, and plenty of drama and fear, because the seconds stretch into minutes in those situations.

For further reading I suggest you take a look at the head injury tag and the TBI tag!

Thanks for your ask and I hope I could help!

xoxo, Aunt Scripty

disclaimer    

Becoming a Patron lets you see the freaking future. Have you considered becoming a clairvoyant?

Free eBook: 10 BS “Medical” Tropes that Need to Die TODAY!  

Then the Princess ran with her feet all bare out into the open corridor Illustration by Frank Cheyne Pape from The Russian Story Book, 1916